Advice for patients
The MHRA recommends that patients at risk of anaphylaxis who are prescribed an adrenaline auto-injector should carry two with them at all times and should inject themselves at the first sign of a severe allergic reaction.
Patients (and carers) should be advised that after every use of an adrenaline auto-injector they should:
- seek help and call an ambulance immediately, even if symptoms are improving
- lie down with their legs raised in order to maintain blood flow (sit up in case of breathing difficulties)
- use a second auto-injector five to 15 minutes after the first if they are not starting to feel better
Patients and/or carers should check the expiry date of auto-injectors regularly and replace them when necessary as devices that have expired will be less effective.
Injection technique varies between products
Healthcare professionals are reminded that injection techniques vary between the different auto-injectors and are advised to ensure patients and carers have been trained to use the particular device they have been prescribed. Patients and carers should also be encouraged to practise using a trainer device — these can be obtained free-of-charge from the relevant manufacturers.
View adrenaline auto-injector drug recordsSign up for MIMS bulletins